Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 29, 2016, 5:20 PM CDT for McLeod County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 5:20 PM CDT (22:20 UTC)
- Expired
- May 29, 2016, 5:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
County McLeod County, MN
The radar
The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
546 WWUS83 KMPX 292220 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 520 PM CDT SUN MAY 29 2016 MNZ066>068-292245- CARVER-SIBLEY-MCLEOD- 520 PM CDT SUN MAY 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCLEOD... SOUTHWESTERN CARVER AND NORTHEASTERN SIBLEY COUNTIES... AT 520 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENCOE...OR 13 MILES SOUTHEAST OF HUTCHINSON...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... GLENCOE...NORWOOD YOUNG AMERICA...GREEN ISLE...HAMBURG...PLATO AND GLENCOE AIRPORT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4470 9425 4488 9423 4487 9384 4461 9386 TIME...MOT...LOC 2220Z 273DEG 30KT 4479 9413 $$ ADL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 29, 3:11 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 29, 3:11 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 311 PM CDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday) Issued at 300 PM CDT Sun May 29 2016 Latest visible satellite and radar imagery show some widely scattered showers and thunderstorms have managed to develop across the area. Decent lapse rates remain in place, with MLCAPE values from 250-1250 J/kg across the area, with the highest values over the west and south where there was a bit more sunshine. Effective shear is below 30 kt, and doesn't look to increase much if at all, so storms should remain multi-cellular and at best cause small hail and wind gusts to 30 or 40 mph. The CAMs all did a decent job with the timing and location of this activity, and all of them suggest a waning of things between 23Z and 02Z as we start to lose heating and surface ridging works in from the west. So, kept some chance PoPs going into the evening, before removing all of them by 9 PM. The remainder of the short term period looks to be fairly quiet as the weak surface ridge slides across the area. Re-introduced some chance PoPs into the west/southwest Monday afternoon as a surface trough works into the Plains and we begin to see warm advection and the approach of a nice 850 mb theta-e ridge. .LONG TERM...(Monday night through Sunday) Issued at 300 PM CDT Sun May 29 2016 The main forecast concerns deal with the onset of precipitation Monday night, and how long it will last on Tuesday. Other concerns deal with temperatures and the changing pattern. A strong storm system moving onshore across the Pacific Northwest will intensify as it moves across the Rockies and into the Plains, Upper Midwest by midweek. Models have been fairly consistent with timing of the main short wave and strong theta-e advection moving across Minnesota late Monday night. There should be a large area of showers and thunderstorms spreading northward which leads to widespread qpf amounts of 0.50" to 1.00" by Tuesday morning. There should be a sharp cutoff of the precipitation field Tuesday morning from southwest to northeast across MPX forecast area due to the strength of the subsidence on the back side of the short wave. Although the front will slowly moving eastward across Minnesota Tuesday, the bulk of the precipitation should occur in western Wisconsin Tuesday afternoon, and evening. Elsewhere, lingering spotty showers will be possible in the afternoon in Minnesota due to increasing lapse rates associated with the cold pool of the Upper Low. As the Upper Low slowly fills and moves eastward across the Upper Midwest and Great Lakes region Wednesday and Wednesday night, instability showers or storms are possible, especially in central Mn where the depth of the moisture is greatest. It will be much cooler on Wednesday as strong cold air advection leads to highs in the 60s. Lows Thursday morning could drop into the low to middle 40s in central Mn if skies clear. After this system departs the area, temperatures will begin to moderate with another front moving across the area Friday night and Saturday. Temperatures should begin to rebound into the 70s and possibly lower 80s by next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1215 PM CDT Sun May 29 2016 We'll continue to see ceilings at most locations through the afternoon with a fairly extensive cu field across the region in the lingering cyclonic flow and decent lapse rates. A few SHRA will likely develop, but tough to say where/when, so kept things VCSH for now, and can amend if/when things develop and look likely to impact a location. Thunder isn't out of the question given the lapse rates and MLCAPE values above 1000 J/kg over a portion of the area, although the better forcing is generally north/east of the better instability. Otherwise, we should see things clear out tonight, and things will then be quiet through the remainder of the period. KMSP...TAF reflects expected conditions with fairly good confidence overall. Main uncertainty is with any precipitation that may occur this afternoon, and at this point VCSH seems to be the best way to handle things, with amendments possible if/when things materialize. /OUTLOOK FOR KMSP/ Monday night...MVFR ceilings and visibilities possible with a chance of showers and thunderstorms. Southeast wind 5 to 15 knots. Tuesday...MVFR ceilings and visibilities possible with a chance of showers and thunderstorms. Southwest wind 5 to 15 knots. Tuesday night...VFR. West wind 5 to 10 knots. Wednesday and Wednesday night...MVFR ceilings and visibilities possible with a chance of showers and thunderstorms. West wind 10 to 20 knots. Thursday...VFR. Northwest wind 10 to 20 knots. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM... LONG TERM...JLT AVIATION...
Hazardous weather outlook, May 29, 11:55 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1155 AM CDT SUN MAY 29 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301700- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1155 AM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN WILL REDEVELOP AND CONTINUE THROUGH THE MIDDLE OF THE WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY HEAVY RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 29, 5:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 520 PM CDT SUN MAY 29 2016 MNZ066>068-292245- CARVER-SIBLEY-MCLEOD- 520 PM CDT SUN MAY 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCLEOD... SOUTHWESTERN CARVER AND NORTHEASTERN SIBLEY COUNTIES... AT 520 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENCOE...OR 13 MILES SOUTHEAST OF HUTCHINSON...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... GLENCOE...NORWOOD YOUNG AMERICA...GREEN ISLE...HAMBURG...PLATO AND GLENCOE AIRPORT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4470 9425 4488 9423 4487 9384 4461 9386 TIME...MOT...LOC 2220Z 273DEG 30KT 4479 9413 ADL
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:48 PM CDT | Special Weather Statement | MPX | Rice, Waseca | 42 min |
| May 28, 7:47 PM CDT | Special Weather Statement | MPX | Eau Claire | 13 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.